Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 1998, 5:49 AM EDT for Montmorency County, Oscoda County, Michigan. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 5:49 AM EDT (09:49 UTC)
- Expired
- May 31, 1998, 6:35 AM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Montmorency County, MI, Oscoda County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:05 AM EDT | Thunderstorm Wind 50 | Luzerne, MI | Strong thunderstorm winds downed several trees. |
| May 31, 6:07 AM EDT | Thunderstorm Wind 50 | Atlanta, MI | Strong thunderstorm winds downed numerous trees and powerlines. |
| May 31, 6:10 AM EDT | Thunderstorm Wind 52 | Luzerne, MI | Strong thunderstorm winds downed numerous trees and powerlines. |
| May 31, 6:10 AM EDT | Thunderstorm Wind 50 | Mio, MI | Strong thunderstorm winds downed numerous trees and powerlines. |
| May 31, 6:20 AM EDT | Thunderstorm Wind 52 | Mio, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500 WUUS1 KAPN 310951 RRA SVRAPN MIC119-129-135-311035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 549 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTMORENCY COUNTY IN NORTHEASTERN LOWER MICHIGAN OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN OGEMAW COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 635 AM EDT * AT 547 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 32 MILES WEST OF MIO OR 26 MILES WEST OF RED OAK MOVING EAST AT 70 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... LUZERNE BY 609 AM EDT LEWISTON BY 610 AM EDT MIO BY 615 AM EDT FAIRVIEW BY 619 AM EDT MCKINLEY BY 623 AM EDT THESE STORMS HAVE A HISTORY OF WIND GUSTS IN EXCESS OF 70 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. OX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:45 PM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, May 30, 10:45 PM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1045 PM EDT SAT MAY 30 1998 MAINLY COSMETIC CHANGES EXPECTED TO NRN LWR/ERN UPR MI ZONE FCST UPDATES. MAIN CONCERN OVERNIGHT WILL BE THE THREAT FOR SEVERE WEATHER. 00Z REGIONAL SOUNDINGS AND MODEL FCSTS CONTINUE TO INDICATE IMPRESSIVE SHEAR PROFILE OVERNIGHT. MODIFIED KAPX 00Z HODOGRAPH FOR EXPECTED CONDITIONS AT 09Z (USING 21Z RUC DATA) SHOWS STORM-RELATIVE HELICITIES OF 230 IN 0-2 KM LYR AND 150 IN 0-3 KM LYR...ASSUMING STORM MOTION EQUALING 0-3 KM MEAN WIND (250 AT 30-35 KTS). THIS WOULD TEND TO FAVOR MULTICELL CLUSTER/LINE STORMS WITH GOOD BOW ECHO POTENTIAL. HWVR... GIVEN EXPECTED WIND PROFILE A SLIGHT RIGHT TURN IN THE STORM MOTION WOULD SIGNIFICANTLY INCREASE LOW LVL STREAMWISE HELICITY AND THUS SUPERCELL POTENTIAL AS LONG AS THE INSTABILITY IS THERE. PRIMARY QUESTION THEN WILL BE DEGREE OF LOW LVL INSTABILITY NECESSARY TO TRANSPORT THESE HIGH WIND SPEEDS DOWN TO SFC. CURRENT KAPX WSR-88D LOOPS INDICATING ELEVATED/WARM FRONTAL CONVECTION FIRING ACROSS PORTIONS OF NW LWR. STRONG POSITIVE THTE ADVECTION AT 850 NOTED UPSTREAM IN WAKE OF WARM FRONT...THOUGH INCREASING MSTR AT MID LVLS WILL TEND TO LIMIT 850-700 MB THTE LAPSE RATES AND THUS POTENTIAL INSTABILITY WITH ANY LIFT. 21Z RUC INDICATES MSTR FLUX CONVERGENCE AT LOW LVLS PEAKING AROUND 09Z...WITH STRONG DYNAMICAL LIFT STILL EXPECTED FROM RIGHT ENTRANCE/ LEFT EXIT COUPLING OF UPPER LEVEL JET CORES. 21Z RUC ALSO SHOWS SFC DWPTS CREEPING INTO THE MIDDLE/UPR 60S ACRS SRN PTNS OF NRN LWR BY 09Z...MUCH HIGHER THAN WHAT IS INDICATED BY NGM/FWC GUIDANCE. THIS WORST-CASE SCENARIO WOULD LIMIT THE SFC-850 STABILITY/ CONVECTIVE INHIBITION (SFC BASED CAPES 1000-1500 G/KG, 850 MB BASED CAPES OF 2000-2500 J/KG) AND THUS ALLOW A BETTER CHANCE FOR WET MICROBURSTS. WILL HAVE TO CERTAINLY KEEP AN EYE ON IT...K-INDICIES PEAKING OVER 40 WOULD CERTAINLY SUGGEST GOOD HEAVY RAIN POTENTIAL. HURLEY
In the hours before
Special weather statement, May 31, 3:28 AM EDT, 2 hours 21 minutes before
MIZ016>036-041-042-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 328 AM EDT SUN MAY 31 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT... THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER SITUATION. EME/KEITH
Special weather statement, May 31, 3:28 AM EDT, 2 hours 21 minutes before
MIZ016>036-041-042-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 328 AM EDT SUN MAY 31 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN LOWER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT... THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE THROUGH NORTHERN LOWER MICHIGAN EARLY THIS MORNING. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WISCONSIN AND MOVE EAST INTO LOWER MICHIGAN. DAMAGING WINDS GUSTING OVER 60 MPH...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADIC DEVELOPMENT IN AND AROUND THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS ON THIS DANGEROUS WEATHER SITUATION. EME/KEITH
Special weather statement, May 31, 4:40 AM EDT, 1 hour 9 minutes before
MIZ008-015-311140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 440 AM EDT SUN MAY 31 1998 ...HEAVY RAINS CONTINUE ACROSS EAST UPPER MICHIGAN... AT 435 AM EDT....RADAR INDICATED WIDESPREAD MODERATE TO HEAVY RAIN ACROSS SOUTHERN CHIPPEWA COUNTY AND MUCH OF MACKINAC COUNTY. THESE CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT CONTINUE TO REGENERATE AND MOVE REPEATEDLY OVER THE REGION. RADAR PRECIPITATION ESTIMATES OF UP TO 4 INCHES HAVE BEEN NOTED FROM MUNUSCONG TO RUDYARD AND ENGADINE. ANOTHER ONE TO TWO INCHES OF RAIN IS POSSIBLE ACROSS THIS REGION THROUGH 700 AM. THE HEAVY RAINS WILL LIKELY CAUSE STANDING WATER ON AREA ROADWAYS...AND POSSIBLY SOME FLASH FLOODING OF SMALL STREAMS. IF FLASH FLOODING IS OBSERVED...MOVE TO A HIGHER GROUND. MOTORISTS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR VEHICLE GETS CAUGHT IN RISING WATER...ABANDON IT QUICKLY AND SEEK HIGHER GROUND. OX
Special weather statement, May 31, 4:40 AM EDT, 1 hour 9 minutes before
MIZ008-015-311140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 440 AM EDT SUN MAY 31 1998 ...HEAVY RAINS CONTINUE ACROSS EAST UPPER MICHIGAN... AT 435 AM EDT....RADAR INDICATED WIDESPREAD MODERATE TO HEAVY RAIN ACROSS SOUTHERN CHIPPEWA COUNTY AND MUCH OF MACKINAC COUNTY. THESE CELLS WERE MOVING NORTHEAST AT 30 MPH...BUT CONTINUE TO REGENERATE AND MOVE REPEATEDLY OVER THE REGION. RADAR PRECIPITATION ESTIMATES OF UP TO 4 INCHES HAVE BEEN NOTED FROM MUNUSCONG TO RUDYARD AND ENGADINE. ANOTHER ONE TO TWO INCHES OF RAIN IS POSSIBLE ACROSS THIS REGION THROUGH 700 AM. THE HEAVY RAINS WILL LIKELY CAUSE STANDING WATER ON AREA ROADWAYS...AND POSSIBLY SOME FLASH FLOODING OF SMALL STREAMS. IF FLASH FLOODING IS OBSERVED...MOVE TO A HIGHER GROUND. MOTORISTS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR VEHICLE GETS CAUGHT IN RISING WATER...ABANDON IT QUICKLY AND SEEK HIGHER GROUND. OX
Local storm report, May 31, 5:37 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
537 AM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0447 AM MANISTEE MI WIND DAMAGE
05/31/98 MANISTEE NUMEROUS POWER LINES
DOWN/ON FIRE
0504 AM ACME MI WIND DAMAGE
05/31/98 GRAND TRAVERSE TREE LIMBS DOWN
0520 AM MESICK MI WIND DAMAGE
05/31/98 WEXFORD NUMEROUS TREES DOWN ACROSS
ROADS/HOUSES
0520 AM HARRIETTA MI WIND DAMAGE
05/31/98 WEXFORD NUMEROUS TREES DOWN ACROSS
ROADS/HOUSES
0524 AM KALKASKA MI WIND DAMAGE
05/31/98 KALKASKA MANY TREES DOWN
0530 AM GAYLORD MI WIND DAMAGE
05/31/98 OTSEGO DOWN TREES/POWER
LINES/HOUSE FIRELocal storm report, May 31, 5:37 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
537 AM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0447 AM MANISTEE MI WIND DAMAGE
05/31/98 MANISTEE NUMEROUS POWER LINES
DOWN/ON FIRE
0504 AM ACME MI WIND DAMAGE
05/31/98 GRAND TRAVERSE TREE LIMBS DOWN
0520 AM MESICK MI WIND DAMAGE
05/31/98 WEXFORD NUMEROUS TREES DOWN ACROSS
ROADS/HOUSES
0520 AM HARRIETTA MI WIND DAMAGE
05/31/98 WEXFORD NUMEROUS TREES DOWN ACROSS
ROADS/HOUSES
0524 AM KALKASKA MI WIND DAMAGE
05/31/98 KALKASKA MANY TREES DOWN
0530 AM GAYLORD MI WIND DAMAGE
05/31/98 OTSEGO DOWN TREES/POWER
LINES/HOUSE FIREThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:50 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 50 min |
| May 31, 2:30 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 50 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 61 min |
| May 31, 4:04 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau, Wexford | 46 min |
| May 31, 4:48 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 47 min |
| May 31, 4:50 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 50 min |
| May 31, 4:56 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 49 min |
| May 31, 5:21 AM EDT | Tornado Warning | APX | Antrim, Kalkaska | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 49 min |
| May 31, 5:26 AM EDT | Severe Thunderstorm Warning | APX | Otsego | 49 min |
| May 31, 5:46 AM EDT | Tornado Warning | APX | Crawford | 49 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 46 min |
| May 31, 6:04 AM EDT | Tornado Warning | APX | Oscoda | 51 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 63 min |
| May 31, 6:07 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.